Mississippi, 2023

Flash Flood and Hail in Mississippi, April 5, 2023

April 5, 2023 · NWS JAN · 6 events in 3 counties and zones

Storms developed and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms developed and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 5, 12:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 5, 12:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
152 PM CDT Wed Apr 5 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1051 AM CDT Wed Apr 5 2023

A complex weather scenario is unfolding in the near term and there
is a good bit of uncertainty regarding convective evolution for
the remainder of the day. The leading edge of a large convective
system is slowly approaching northwest portions of the forecast
area, but with better height falls and ascent shifting out of the
area and a strong cap noted in morning upper air obs, this
activity is not making a big push into our area by any means. So
it appears the severe weather threat today will depend heavily on
any activity that develops later this afternoon with continued
daytime heating and erosion of the cap.

With continued warm advection and eventual cold pool influence
later this afternoon, we should see storms develop in a very
unstable airmass owing to rich boundary layer conditions with sfc
T well into the 80s and Td into the low 70s. Initiation for deep
convection seems most likely to occur roughly along/nw of the
Natchez Trace Corridor, and given strong deep layer shear, a few
supercells and/or multicell storm clusters appear likely. Having
said that, the low level jet is expected to relax with the better
lift pulling away, and this suggests diminishing low level shear
and a minimal tornado threat is expected during the time of peak
updraft potential late this aftn into the early evening. Damaging
straight-line winds and hail look to be the primary concern.

As we go later into the evening, storm intensity and severe threat
is expected to wane, but persistent convective rainfall is
expected overnight and heavy rainfall will become the primary
concern per prior discussions. /EC/

&&

.DISCUSSION...
Issued at 343 AM CDT Wed Apr 5 2023

Today and Tonight...

An active Wednesday will be the story for much the day today. A
longwave trough with an aggressive closed low will swing across the
Four corners region and eventually make its way through the plains
and the Lower Miss Valley. An associated cold front will slowly
begin to approach the ArkLaMiss region by mid-morning. The front is
expected to stall across our NW zones by late this afternoon. WAA is
expected to increase ahead of the front warming temperatures into
the mid to upper 80s for most areas across the region. This will
also aid in high MUCAPE values (up to 2300 J/kg) and combined with
deep layer shear, will set the stage for a 'Marginal' and 'Slight'
risk threat for severe weather today. Latest model scans have slowed
the progression of the front increasing uncertainty with timing for
severe potential. Activity could begin as early as the late
afternoon and will possibly last through the evening however storms
lasting through early parts of the over night is not off the table.
While much of the stronger ascent will be associated with the low
and stay north of the region, strong flow aloft along the fringe of
the jet max will support severe storms along and ahead of the
boundary. With all modes of severe weather in play, the main threats
will be damaging winds, large hail up to golfball size, and the
possibility of a tornado can't be ruled out.

Though the progression of the front has slowed, low level moisture
(PWs 1.5+ inches) and mean winds between 40-50kts will support flash
flooding potential with storms developing (up to 2 inches in a short
amount of time) for a large portion of the area however, areas
across the NW look to have the greatest potential. Will continue the
current FF Limited Graphic. Will also expand current graphic for
wind further S/SE to account for the tight pressure gradient and
afternoon mixing./JNE/

Thursday through Tuesday night...The frontal boundary will become
stationary of the area on Thursday, with widespread showers and
thunderstorms. The frontal boundary will continue to remain
generally stationary over the southern portions of the area on
Thursday night and Friday, with short waves continuing to move
across the area during this period. The global models are in
generally agreement of this pattern continuing Friday night and
Saturday. The main concern during this period will be the
continuing potential for heavy rainfall and flash flooding. A
limited graphic for flooding has already been introduced in the
HWO/Graphicasts. A stronger short wave will move across the area
Saturday evening into Saturday night. Storms will finally end from
west to east during this period. Temperatures will mostly remain
cool during this period with highs generally in the 60s and lows
in the 50s.

The models diverge in the solutions early next week, with the GFS
building upper ridging over the area, while the ECMWF continues with
showers, as an upper trough drops south across the area. For now
will continue to leave this period dry. /15/

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM CDT Wed Apr 5 2023

Initially, much of the area is experiencing VFR conditions, but an
approaching cold front will increase the shower/tstm threat from
west to east as we go through the forecast period. In addition,
widespread stratus development and IFR/LIFR categories are
expected later tonight through Thursday morning. Otherwise, expect
southerly wind to diminish. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  63  73  56 /  60  60  80  80
Meridian      88  67  78  57 /  20  30  80  70
Vicksburg     86  58  67  53 /  70  70  80  80
Hattiesburg   87  70  83  62 /  20  20  70  60
Natchez       87  62  71  56 /  60  50  80  80
Greenville    83  52  58  50 /  90  90  90  60
Greenwood     85  56  64  52 /  80  90  90  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/15/EC
Hazardous weather outlook, Apr 5, 2:37 AM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
337 AM CDT Wed Apr 5 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036-
040>042-047-060845-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Carroll-Washington-Humphreys-Holmes-Issaquena-
Sharkey-Yazoo-Warren-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Early this morning through this afternoon

Through this afternoon, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts up to 40 mph.
High profile vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/1.png)

This afternoon through this evening, severe thunderstorms will be
possible. Some thunderstorms could produce damaging winds up to
60 mph and hail up to the size of golfballs. A few tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

This afternoon through tonight, localized heavy rainfall
associated with storms could lead to possible flash flooding,
particularly in low lying and urban areas. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized heavy rain in a short time, flash flooding,
particularly in low lying and urban areas, and minor river
flooding is possible for extreme southeast Arkansas, northeast
Louisiana and portions of southwest, central to north-central
Mississippi Wednesday night through Friday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ030>033-037>039-043>046-049>051-054-055-062-060845-
Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Madison MS-
Leake-Neshoba-Kemper-Rankin-Scott-Newton-Copiah-Simpson-Lincoln-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

This afternoon through this evening, severe thunderstorms will be
possible. Some thunderstorms could produce damaging winds up to
60 mph and hail up to the size of golfballs. A few tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

This afternoon through tonight, localized heavy rainfall
associated with storms could lead to possible flash flooding,
particularly in low lying and urban areas. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized heavy rain in a short time, flash flooding,
particularly in low lying and urban areas, and minor river
flooding is possible for extreme southeast Arkansas, northeast
Louisiana and portions of southwest, central to north-central
Mississippi Wednesday night through Friday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ026-028-029-060845-
Grenada-Montgomery-Webster-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

This afternoon through this evening, severe thunderstorms will be
possible. Some thunderstorms could produce damaging winds up to
60 mph and hail up to the size of golfballs. A few tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

This afternoon through tonight, localized heavy rainfall
associated with storms could lead to possible flash flooding,
particularly in low lying and urban areas. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Localized heavy rain in a short time, flash flooding,
particularly in low lying and urban areas, and minor river
flooding is possible for extreme southeast Arkansas, northeast
Louisiana and portions of southwest, central to north-central
Mississippi Wednesday night through Friday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ048-053-059>061-060845-
Hinds-Claiborne-Jefferson-Adams-Franklin MS-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Early this morning through this afternoon

Through this afternoon, weak trees and limbs may break and fall
due to sustained winds up to 25 mph and wind gusts up to 40 mph.
High profile vehicles could also be affected.

(https://www.weather.gov/images/jan/graphicast/1.png)

This afternoon through this evening, severe thunderstorms will be
possible. Some thunderstorms could produce damaging winds up to
60 mph and hail up to the size of golfballs. A few tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

This afternoon through tonight, localized heavy rainfall
associated with storms could lead to possible flash flooding,
particularly in low lying and urban areas. Minor river flooding is
also possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ052-057-058-065-066-072>074-060845-
Lauderdale-Jasper-Clarke-Covington-Jones-Marion-Lamar-Forrest-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ056-063-064-060845-
Smith-Lawrence-Jefferson Davis-
337 AM CDT Wed Apr 5 2023

This hazardous weather outlook is for portions of central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

This afternoon through this evening, severe thunderstorms will be
possible. Some thunderstorms could produce damaging winds up to
60 mph and hail up to the size of golfballs. A few tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

14

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 5, 12:13 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 PM CDT Wed Apr 5 2023

ARZ074-LAZ007-051915-
Ashley AR-Morehouse LA-
113 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southern Ashley
County in southeastern Arkansas and northwestern Morehouse Parishes
through 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterlington, or 9 miles north of Claiborne, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Beekman around 150 PM CDT.
  Crossett around 200 PM CDT.
  Berlin around 210 PM CDT.

Other locations impacted by this storm include Mer Rouge and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 9211 3317 9212 3302 9146 3266 9194
      3271 9197 3271 9204 3270 9203 3269 9205
      3273 9207 3274 9205 3276 9206 3284 9206
      3287 9208 3297 9208 3301 9207 3303 9209
      3303 9211 3307 9211 3310 9214
TIME...MOT...LOC 1812Z 215DEG 34KT 3268 9218

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Apr 5, 1:17 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
217 PM CDT Wed Apr 5 2023

ARZ075-LAZ008-009-MSZ034-040-052015-
Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Issaquena MS-
217 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of southeastern Chicot
County, northeastern East Carroll and northeastern West Carroll
Parishes, southwestern Washington and northwestern Issaquena Counties
through 315 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 8 miles west of Lake Providence, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shelburn around 225 PM CDT.
  Millikin and Gassoway around 235 PM CDT.
  Glen Allan around 250 PM CDT.

Other locations impacted by this storm include Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3272 9130 3287 9150 3324 9111 3310 9091
TIME...MOT...LOC 1917Z 223DEG 33KT 3285 9132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Apr 5, 1:20 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
220 PM CDT Wed Apr 5 2023

LAZ007>009-015-052015-
Richland LA-Morehouse LA-East Carroll LA-West Carroll LA-
220 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of central Morehouse,
west central East Carroll, northeastern Richland and West Carroll
Parishes through 315 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rayville, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Goodwill around 250 PM CDT.
  Oak Grove around 305 PM CDT.

Other locations impacted by this storm include Forest, Pioneer, Oak
Ridge and Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3298 9149 3277 9123 3244 9166 3265 9192
TIME...MOT...LOC 1920Z 223DEG 33KT 3258 9177

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Special weather statement, Apr 5, 1:56 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT Wed Apr 5 2023

MSZ035-036-041-042-052100-
Sharkey MS-Humphreys MS-Yazoo MS-Holmes MS-
256 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of west central Holmes,
northwestern Yazoo, Humphreys and southeastern Sharkey Counties
through 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onward, or 9 miles north of Valley Park, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Holly Bluff around 310 PM CDT.
  Midnight around 330 PM CDT.
  Belzoni around 345 PM CDT.

Other locations impacted by this storm include Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and west central Mississippi.

&&

LAT...LON 3330 9047 3326 9044 3324 9042 3325 9040
      3313 9026 3304 9033 3266 9083 3269 9096
      3274 9096
TIME...MOT...LOC 1956Z 221DEG 38KT 3276 9085

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Apr 5, 2:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
320 PM CDT Wed Apr 5 2023

MSZ027-028-036-052100-
Carroll MS-Montgomery MS-Holmes MS-
320 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northeastern Holmes,
central Carroll and northwestern Montgomery Counties through 400 PM
CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vaiden around 335 PM CDT.
  Winona around 345 PM CDT.
  Duck Hill around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Mississippi.

&&

LAT...LON 3349 8951 3348 8951 3320 8995 3330 9010
      3368 8974
TIME...MOT...LOC 2019Z 228DEG 34KT 3332 8996

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AJ
Special weather statement, Apr 5, 2:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 PM CDT Wed Apr 5 2023

MSZ025-027-036-052115-
Carroll MS-Leflore MS-Holmes MS-
342 PM CDT Wed Apr 5 2023

...A strong thunderstorm will impact portions of northern Holmes,
southwestern Carroll and southeastern Leflore Counties through 415 PM
CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tchula, or 8 miles southwest of Black Hawk, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Black Hawk and Seven Pines around 355 PM CDT.
  Coila around 405 PM CDT.
  Malmaison around 410 PM CDT.

Other locations impacted by this storm include Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Mississippi.

&&

LAT...LON 3330 8981 3310 9016 3326 9033 3330 9033
      3331 9034 3357 9002
TIME...MOT...LOC 2042Z 229DEG 34KT 3327 9015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ

The radar

The Jackson/Brandon,MS radar (KDGX), 30 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hinds

When
April 5, 3:15 PM CST
Where
Hinds County, 0.91 mi SW of New Byram
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.170, -90.280

Hail up to the size of nickels fell near the intersection of Gary Road and Terry Road.

Hail, Rankin

When
April 5, 3:47 PM CST to 3:48 PM CST
Where
Rankin County, Luckney
Measured
1 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
32.350, -90.070

Quarter size hail fell in the Laurelwood subdivision.

Thunderstorm Wind, Madison

When
April 5, 3:47 PM CST to 3:48 PM CST
Where
Madison County, 4.31 mi SSW of Shocco
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.560, -89.920

NWS employee reported trees down across Natchez Trace Parkway.

Hail, Rankin

When
April 5, 3:51 PM CST
Where
Rankin County, 2.71 mi ENE of Luckney
Measured
1 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.370, -90.030

Quarter size hail fell near Hugh Ward Boulevard.

Hail, Rankin

When
April 5, 3:53 PM CST to 3:54 PM CST
Where
Rankin County, 1.81 mi SE of Barnett Res West
Measured
1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
32.400, -90.010

Quarter size hail fell near Fannin.

Flash Flood, Hinds

When
April 5, 5:50 PM CST to 6:30 PM CST
Where
Hinds County, 1.91 mi E of Van Winkle to 2.05 mi E of Van Winkle
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.297, -90.237

Flash flooding on Highway 80 just east of intersection with Lynch Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152565, 1102063, 1102068, 1102065, 1102064, 1102118.